Follow
Share

Jan, 2011.Original diagnosis severe anxiety due to dextromethorphan. Did not have insurance. Went to clinic. Dr. there gave her respiradol and Invega and Alprazolam. Moved to another state 2 years ago. Slowly took her off meds as advised by chair of psychiatry at hospital here. Placed her on Citalopram for depression and clonazapam for anxiety. Said she should never have been given Invega or repiradol. MRI finally done recently. Shows loss of brain volume in frontal, parietal area, leading neurologist to diagnose early onset dementia. Has anyone heard of this. Daughter always healthy, never took drugs, including alcohol or smoking. One provider took her off citalopram and gave her seroquel. Then tried a pediatric dose of Abilify. The Abilify caused hallucinations, both visual and auditory. That was in July of last year. She has yet to recover from that(2 doses). Could the medications cause this? Hope someone can offer some insight. Thank you very much.

This question has been closed for answers. Ask a New Question.
Have you done a Google Search to see if this has been reported before?

I am sorry you are seeing your daughter experience dementia at such an early age...It must be scary for both of you. Peace and more peace to both of you.
Helpful Answer (2)
Report

I've read in several places that interactions between medications can cause dementia-like symptoms; these symptoms are apparently reversible when the medications are stopped. Several years ago my Mom was given Evista as a med for osteoporosis. It caused some depression-like side symptoms and made her head feel odd so she discontinued it. Not long afterwards she was given an antibiotic to take for a week prior to having a root canal. Within three days she was suffering from terrible depression and anxiety. When she told me how she was feeling I suggested she stop the drug and let the dentist know the problems it was causing; the dental office was 'surprised'. It was six months before these effects wore off.

So there are lots of odd and terrible side-effects from drug interaction, and these may include dementia-like symptoms that will eventually go away, but I've never heard of medications being an inducer of full-blown dementia. I do know an individual who was prescribed psychosis medications over a long period of time, beginning over 30 years ago. She is close to 70 now and has been continuously taking these meds, and the doses have been changed dramatically over the years. She has been admitted to a psychiatric hospital on a number of occasions to try to wean her off the meds; when this is done she is worse than when she's on them. Her husband believes her brain has been 'chemically altered' as mentioned in a previous post. But I don't think this sort of thing actually causes brain atrophy, where the brain physically changes.

It is possible that your daughter already had an undiagnosed case of dementia. Dementia is not just an 'old peoples disease'. Early onset dementia and early onset cases of Alzheimer's Disease have been diagnosed in people in their 30s, 40s and 50s. Did she have any other symptoms prior to her initial response to the meds 2 1/2 years before she was diagnosed? They wouldn't have to be big symptoms that were easy to notice. It usually starts off with small things that aren't noticable until you really go back and think about the person and his or or actions. Did she repeat herself? Did she have coordination problems? And was she taking any others meds prior to the cold meds?

Hope this helps. Let us know how you and your daughter are doing.
Helpful Answer (2)
Report

None of the medications however appropriate or inappropriate would likely cause permanent dementia with brain atrophy! Chances are greater that something was going on probably even before when she started to have the severe anxiety. There are many diagnostic possibilities - "early onset dementia" needs to have a cause not just a description - and if the neurologist does not have ideas for further workup to come up with something more specific, it would make sense to look for a second opinion and/or see a geneticist, if you are unfunded see if the NIH program is accepting new cases, anything!
Helpful Answer (0)
Report

This is kind of different as my daughter was very young (3-5 years old) but I gave her something that had dextramathorphan in it and she went nuts. Not hyper but her entire personality changed and it lasted about 24 hours. She became almost feral, like an animal. Out of her mind. In our case it wore off and she was fine but I believe people can have horribly adverse reactions to medications. So much so that it changes their brain chemistry permanently? That I don't know. I'm a nurse and I've never heard of anything like that happening but after seeing what my daughter went through I definitely don't underestimate the damage the wrong medication can cause.
Helpful Answer (1)
Report

Seriously? She was at my house and I got it for her. thanks for your answer.
Helpful Answer (0)
Report

If your daughter was 33 why were you giving her medications?
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.